Alert archive / Michigan / Special Weather Statements in 2019
Special Weather Statement, NWS Marquette, MI
NWS Marquette, MI issued this special weather statement at Aug 7, 2019, 2:21 PM EDT for Luce County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2019, 2:21 PM EDT (18:21 UTC)
- Expired
- Aug 7, 2019, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Marquette, MI
County Luce County, MI
The radar
The Marquette radar (KMQT), 159 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538 WWUS83 KMQT 071821 SPSMQT Special Weather Statement National Weather Service Marquette MI 221 PM EDT Wed Aug 7 2019 MIZ007-071845- Luce MI- 221 PM EDT Wed Aug 7 2019 ...SPECIAL WEATHER STATEMENT... At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over McMillan, or near Newberry, moving east at 30 mph. Pea size hail will be possible with this storm. Locations impacted include... Newberry, McMillan, Four Mile Corner and Dollarville. LAT...LON 4627 8531 4628 8575 4644 8576 4646 8533 TIME...MOT...LOC 1821Z 267DEG 28KT 4634 8564 $$ KCW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:31 PM EDT, 50 minutes earlier.
Area forecast discussion, Aug 7, 1:31 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Marquette MI 131 PM EDT Wed Aug 7 2019 .SHORT TERM...(Today and tonight) Issued at 345 AM EDT WED AUG 7 2019 We begin the morning with a decent cluster of storms west of Duluth, MN and trailing stratiform falling behind it over much of northern MN. This cluster is being forced by the seasonably strong cold front that's been advertised for several days, currently analyzed by the MSAS to stretch southwestward from near Thunder Bay to roughly east- central SD. Have chosen to believe the hi-res models (perhaps at my own peril) that this cluster will fizzle out over the next several hours as it continues its dive southeastward into northwestern WI along the 850-500 mb thickness gradient. However, should this precip survive longer than anticipated that may monkey up the forecast for the rest of the day. Stay tuned... In addition to the main synoptic front, there appears to be a subtle pre-frontal trough, evident both in the MSAS analysis and in where secondary weaker storms have fired farther northeast near Thunder Bay. The WRF-ARW seemed to resolve convection best this morning (along with the NSSL WRF) and it also seems to pick up on an earlier round of storms midday over the central and east around 16- 18z, probably forced by whatever this frontrunning impulse is. Shortly after that, attention turns to what will be a more widespread second round of storms forming over the interior west with the main cold front. The environment out ahead of the front looks remarkably similar to Monday's: moderate to high CAPE (~2000 J/kg MLCAPE, maybe a few patches of up to 3000 J/kg SBCAPE) but little shear to work with as the strongest flow aloft remains behind the front. NAM effective shear vectors are only around 20 knots, and that seems to be the general consensus among models (the GFS gets closer to 30 kts but also has less instability). This all means that we should expect another day of pulse storms with perhaps a few isolated severe-criteria wind gusts, but not widespread severe weather. The most likely area for a severe storm would probably be the south-central and east, most likely between about 20z and 00z. Now, as alluded to above, should convection in northern WI hang on longer, this may end up inhibiting stronger instability from reaching Upper Michigan and reduce the severe weather risk, so that will need to be watched this morning. PWAT values up to 1.5" could support some localized flash flooding, especially if heavier rain falls over parts of Luce County or Menominee County which saw the heaviest rain Monday, but am not overly concerned seeing as the warm cloud depth is on the lower end for hydro concerns, and the forcing is pretty progressive. Once the front clears, CAA begins in earnest. This will feel more like a fall-type frontal passage, with gusty winds in the evening and overnight behind it. Though not explicitly in the forecast, some marine gusts to 25 knots are possible over the western arm of Superior and the Bay of Green Bay - especially the latter where lapse rates will be steepest above the warm, shallow water. .LONG TERM...(Thursday through Tuesday) Issued at 431 AM EDT WED AUG 7 2019 High pressure from Canada will sink south across the Upper/Middle Mississippi Valley to close out the work week as northwest flow persists aloft. Initially, this will bring much cooler, dry air down from Canada. We will remain on the fringes of high pressure, with an enhanced pressure gradient coupled with cold air advection overspreading the region making for breezy conditions. These breezy conditions, with onshore flow developing around and east of Munising Thursday/Friday, could bring hazardous swimming conditions at times. The cold air advection doesn't favor critical fire weather patterns, but it will put us back into a dry stretch. How long this next dry stretch will remain in place remains uncertain. The medium-range models try to develop some convection in the vicinity of Upper Michigan on Saturday as a weak shortwave tracks across the region, but chances look much better to our south. The GFS seems to be the outlier, with the shortwave to our north being much stronger compared to the other guidance. Later in the weekend and early next week, the above mentioned shortwave just north of the border will dig east-southeast, laying a cold front down across the Upper Great Lakes. While it is too early to say for certain how precipitation chances will play out along this next cold front. With the front originating from Canada and not seeing much in the way of moisture return ahead, models aren't showing much in the way of QPF as the front moves through. One thing that does look certain is that high pressure will gradually start to move eastward. This will put us back under warm air advection, and a slight warming trend throughout the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 131 PM EDT WED AUG 7 2019 VFR Conditions are expected through the period. A cold front will move through the area this afternoon. A broken area of showers will accompany the front as it cross the TAF sites this afternoon. THe best chance for thunder will occur at KSAW during the late afternoon. Winds shift to the northwest behind the front and will be a little gusty during the day on Thursday. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 420 AM EDT WED AUG 7 2019 West winds of around 15 knots will become northwest behind a seasonably cold strong front tonight and increase to 20 to 25 knots on the western arm of the lake. These stronger winds will spread to the eastern arm on Thursday. Winds relax back to around 15 knots early Friday and then stay below 15 knots through the weekend and into early next week. Patchy dense marine fog persists this morning over 267 and may reform and expand this afternoon with additional rain. However, it will likely dissipate by early Thursday as stronger winds and drier air help it to mix out. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...RJC LONG TERM...Ritzman AVIATION...MZ MARINE...RJC
Hazardous weather outlook, Aug 7, 4:43 AM EDT, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 443 AM EDT Wed Aug 7 2019 MIZ001>007-009>014-084-085-080845- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 443 AM EDT Wed Aug 7 2019 /343 AM CDT Wed Aug 7 2019/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Locally dense fog is occurring across parts of central Upper Michigan this morning. See the latest Special Weather Statement for further details. Thunderstorms are likely today, with the best chance being in the afternoon and evening hours across central and eastern Upper Michigan. Some storms could be strong to severe with gusty winds, small hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A moderate to high swim risk is expected Thursday for Lake Superior beaches across far eastern Marquette County, mainly east of the City of Marquette, and all of Alger County. Moderate swim risk conditions look to persist across parts of Alger County on Friday, mainly east of Munising. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-080845- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 443 AM EDT Wed Aug 7 2019 /343 AM CDT Wed Aug 7 2019/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Dense fog continues to linger across far eastern Lake Superior this morning. Fog is expected to persist through tonight and may worsen across areas that see thunderstorms today. See the latest Marine Weather Message and the Open Lake Forecast for additional details. Thunderstorms are possible today. Some storms could be strong to severe with gusty winds, small hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-080845- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 443 AM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely today, with the best chance being in the afternoon and evening hours. Some storms could be strong to severe with gusty winds, small hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Ritzman
In the hours before
Special weather statement, Aug 7, 12:51 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Marquette MI
1251 PM EDT Wed Aug 7 2019
MIZ006-085-071715-
Northern Schoolcraft MI-Alger MI-
1251 PM EDT Wed Aug 7 2019
...SPECIAL WEATHER STATEMENT...
At 1251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Munising, moving east at 10 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Munising, Shingleton, Melstrand, Van Meer and Wetmore.
LAT...LON 4632 8664 4643 8661 4648 8652 4652 8636
4635 8632
TIME...MOT...LOC 1651Z 265DEG 7KT 4641 8656
KCWSpecial weather statement, Aug 7, 1:09 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Marquette MI
109 PM EDT Wed Aug 7 2019
MIZ085-071745-
Northern Schoolcraft MI-
109 PM EDT Wed Aug 7 2019
...SPECIAL WEATHER STATEMENT...
At 109 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of M-28 between Shingleton and Seney, or 9 miles
southeast of Chapel Lake, moving northeast at 15 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Cusino Lake.
LAT...LON 4636 8633 4647 8637 4651 8627 4651 8611
4650 8610 4641 8604
TIME...MOT...LOC 1709Z 245DEG 11KT 4644 8628
KCWSpecial weather statement, Aug 7, 2:09 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Marquette MI 209 PM EDT Wed Aug 7 2019 MIZ006-014-085-071845- Northern Schoolcraft MI-Southern Schoolcraft MI-Alger MI- 209 PM EDT Wed Aug 7 2019 ...SPECIAL WEATHER STATEMENT... At 209 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Munising, moving east at 40 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... M-94 between Steuben and Manistique, Shingleton, Steuben and M-28 between Shingleton and Seney. LAT...LON 4626 8677 4638 8671 4635 8619 4608 8623 TIME...MOT...LOC 1809Z 288DEG 34KT 4630 8662 KCW
Special weather statement, Aug 7, 2:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Marquette MI 221 PM EDT Wed Aug 7 2019 MIZ007-071845- Luce MI- 221 PM EDT Wed Aug 7 2019 ...SPECIAL WEATHER STATEMENT... At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over McMillan, or near Newberry, moving east at 30 mph. Pea size hail will be possible with this storm. Locations impacted include... Newberry, McMillan, Four Mile Corner and Dollarville. LAT...LON 4627 8531 4628 8575 4644 8576 4646 8533 TIME...MOT...LOC 1821Z 267DEG 28KT 4634 8564 KCW
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:57 AM EDT | Small Craft Advisory | MQT | 11 hr | |
| Aug 7, 12:51 PM EDT | Special Weather Statement | MQT | Alger | 24 min |
| Aug 7, 1:09 PM EDT | Special Weather Statement | MQT | Alger | 36 min |
| Aug 7, 2:09 PM EDT | Special Weather Statement | MQT | Schoolcraft | 36 min |
| Aug 7, 2:33 PM EDT | Special Weather Statement | MQT | Schoolcraft | 27 min |
| Aug 7, 3:50 PM EDT | Special Weather Statement | MQT | Schoolcraft | 25 min |
| Aug 7, 3:53 PM EDT | Small Craft Advisory | MQT | 32 hr | |
| Aug 7, 4:11 PM EDT | Special Weather Statement | MQT | Schoolcraft | 34 min |
| Aug 7, 4:19 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 26 min |
| Aug 7, 4:46 PM EDT | Special Weather Statement | MQT | Schoolcraft | 29 min |
| Aug 7, 5:16 PM EDT | Special Weather Statement | MQT | Schoolcraft | 29 min |
Nearby
Special Weather Statements in Michigan, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.